Statistical
HAS-BLED spreadsheet exercise: nine validated risk-factor flags
Practice summing nine binary flags and comparing a historical HAS-BLED review threshold, without making treatment decisions.
Define the educational scope
This fictional arithmetic exercise assumes clinician-assessed flags. It does not determine whether an individual meets a criterion or whether anticoagulation should start, stop or change. A score alone must not be used to deny anticoagulation.
The historical HAS-BLED structure has nine possible points: blood-pressure criterion, renal and hepatic criteria separately, stroke, bleeding history or predisposition, labile INR, age criterion, and medication and alcohol criteria separately. Two letters contribute up to two points each.
The linked ESC 2020 table defines the component criteria, including systolic pressure above 160 mmHg, age above 65 and unstable INR control in VKA-treated patients. Use the complete source definitions rather than inferring flags from the abbreviated cell labels. The example does not assess current clinical eligibility or assign an individual event probability.
Validate each binary input before summing
Numeric 0 means the assessed criterion is absent and 1 means present. Blank cells, text, fractions, negative values and values greater than one return Invalid inputs. The same guard applies to the secondary display.
=IF(COUNT(B2:B10)<>9,"Invalid inputs",IF(OR(AND(B2<>0,B2<>1),AND(B3<>0,B3<>1),AND(B4<>0,B4<>1),AND(B5<>0,B5<>1),AND(B6<>0,B6<>1),AND(B7<>0,B7<>1),AND(B8<>0,B8<>1),AND(B9<>0,B9<>1),AND(B10<>0,B10<>1)),"Invalid inputs",SUM(B2:B10)))Compare with the historical review threshold
This label only compares a valid score with 3. Below the threshold does not mean no bleeding risk; above it is not an instruction to stop treatment. Changes to a flag illustrate arithmetic, not a quantified treatment benefit.
=IF(COUNT(B2:B10)<>9,"Invalid inputs",IF(OR(AND(B2<>0,B2<>1),AND(B3<>0,B3<>1),AND(B4<>0,B4<>1),AND(B5<>0,B5<>1),AND(B6<>0,B6<>1),AND(B7<>0,B7<>1),AND(B8<>0,B8<>1),AND(B9<>0,B9<>1),AND(B10<>0,B10<>1)),"Invalid inputs",IF(SUM(B2:B10)>=3,"At or above review threshold (3)","Below review threshold (3)")))Try the example
Use the original values or change them to test your understanding.